Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Binghamton, NY

March 26, 2007Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Mar 26, 2007, 2:58 PM EDT for Onondaga County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2007, 2:58 PM EDT (18:58 UTC)
Expired
Mar 26, 2007, 3:45 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 1:48 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 26, 1:48 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 PM EDT MON MAR 26 2007

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GUIDANCE HAS CHANGED SIGNIFICANTLY IN THE FRIDAY-MONDAY TIMEFRAME
AS HINTED AT IN YESTERDAYS LONG TERM DISCUSSION WITH THE MREFS
AND OPERATIONAL GFS TRENDING TOWARDS YESTERDAYS ECMWF WITH A MUCH
LESS PROGRESSIVE AND EVENTUALLY... MUCH LESS AMPLIFIED PATTERN IN
THE EASTERN US THROUGH THE WEEKEND. WEDNESDAY NIGHT...BACK DOOR
COLD FRONT FULLY ASSERTS ITSELF...PUSHING PRECIP SOUTH OF THE
AREA...BUT ALSO BRINGING IN MUCH COOLER AIR WITH LOWS THURSDAY
MORNING IN THE LOWER 20S. ON THURSDAY...ALTHOUGH THERE WILL BE
PLENTY OF SUN...T925 NEAR FREEZING SHOULD ONLY ALLOW SFC TEMPS TO
RISE TO NEAR 50...A GOOD BIT COOLER THAN IN YESTERDAYS PACKAGE.
THE SURFACE RIDGE SLIDES EAST ON FRIDAY...ALLOWING TEMPS TO RISE
INTO THE 50S WITH CONTINUED MSUNNY SKIES. AS WE HEAD INTO THE
WEEKEND...THE HIGH AMPLITUDE EAST COAST RIDGE GETS SQUASHED FROM
THE NORTH...SO ALTHOUGH THE SFC RIDGE WILL BE EAST OF THE
CWA...ENSURING MILD SOUTHERLY FLOW...COOLER AIR WILL ATTEMPT TO
MAKE A RUN AT US FROM THE NORTH...LIKELY BRINGING SOME UNSETTLED
WEATHER FOR THE WEEKEND. IN ADDITION...TOWARDS THE END OF THE
WEEKEND... LOW PRESSURE THAT WAS ORIGINALLY GOING TO COME INTO THE
REGION FROM THE WEST ON FRIDAY...WILL ARRIVE... BRINGING CONTINUED
CHCS FOR RAIN. WITH THAT SAID...TEMPS ARE EXPECTED TO BE
MILD...MID 50S FOR THE SAT-MON TIMEFRAME...WITH A CONTINUED CHC
FOR SHOWERS.

&&

.AVIATION /18Z-18Z/...
LOW VFR AND MVFR CONDITIONS ATTM AT SYR AND RME WITH SHRA. SOME
EMBEDDED THUNDER IS NOTED WEST TOWARDS KROC...AND THIS MAY IMPACT
THE SYR TERMINAL OVER THE NEXT 2 HOURS. FURTHER EAST AT
RME...STORMS HAVE BEEN DYING AS THEY HIT THE VERY STABLE
AIRMASS...SO HAVE INITIALLY KEPT THUNDER OUT OF THIS TAF THROUGH
THE NEXT FEW HOURS. FURTHER SOUTH...VFR CONDITIONS DOMINATE ATTM
WITH ONLY SOME HIGH CLOUDINESS. EXPECT THIS AREA TO REMAIN VFR
THROUGH 00Z. AFTER THIS POINT...COLD FRONT PUSHES SOUTHEAST
THROUGH THE TERMINALS...LIKELY BRINGING A PERIOD OF SHOWERS AND
THUNDERSTORMS. THIS WILL BEGIN AT SYR/RME AROUND 2Z AND WORK ITS
WAY SOUTHEAST TO ELM/ITH AROUND 3Z...BGM AROUND 4Z...AND THEN TO
AVP AROUND 6Z. EXPECT A 2-4 HR PERIOD OF POTENTIAL THUNDER WITH
VSBYS/CIGS GENERALLY FALLING TO MVFR IN THE BAND. AFTER THE BAND
MOVES THROUGH...EXPECT CIGS AND BR TO PERSIST INTO THE EARLY
MORNING HOURS...BEFORE LIFTING TO VFR LEVELS AT ALL TERMINALS BY
15Z. WINDS ARE GENERALLY SOUTH-SOUTHWESTERLY 10-15KTS ATTM
/SOUTHEASTERLY AT RME/ AND THIS WILL CONTINUE THROUGH THE
AFTERNOON. WINDS WILL GO WESTERLY 5-10KTS AFTER THE FRONT PASSES
TONIGHT...AND THEN BECOME NORTHWESTERLY AROUND 10KTS DURING THE
MORNING ON TUESDAY.

&&

.PREV DISCUSSION...
/ISSUED 1250 PM EDT MON MAR 26 2007/

UPDATE /THIS AFTERNOON/...
SATELLITE IMAGERY SHOWS THINNING CLOUDS ACROSS PORTIONS OF THE
FINGER LAKES REGION AND THE TWIN TIERS EARLY THIS AFTERNOON. GIVEN
CURRENT TEMPERATURES JUST UPSTREAM TO THE WEST...WEVE DECIDED TO
BUMP HIGH TEMPERATURES UP INTO THE 60S FOR THESE AREAS.

NO OTHER CHANGES AT THIS TIME.  -MJ

PREV DISCUSSION...

UPDATE /REST OF TODAY/...
WEVE ADJUSTED THE HIGHER PROBABILITIES FOR STEADIER PRECIPITATION
NORTHWARD FOR THE REST OF THE DAY. THE BEST THERMAL ADVECTION
FORCING AND STEEPEST MID-LEVEL LAPSE RATES (SUPPORTING THE PRESENT
ELEVATED CONVECTION ACROSS UPSTATE NY) STAY OVER THE NORTHERN HALF
OF THE FORECAST AREA THROUGH THE AFTERNOON. SHOWERS OR THUNDERSTORMS
SHOULD BE MORE SCATTERED IN NATURE FROM NYS SOUTHERN TIER DOWN
ACROSS NORTHEAST PA.

EVEN THOUGH...AS MENTIONED ABOVE...MID-LEVEL LAPSE RATES ARE FAIRLY
IMPRESSIVE (POTENTIALLY SUPPORTING 500+ CAPES...IF THE PARCEL IS
LIFTED FROM ABOUT 900 MB)...LACK OF SUBSTANTIAL DRY AIR ALOFT SHOULD
SERIOUSLY LIMIT THE ATMOSPHERES ABILITY TO MIX STRONG WINDS DOWN TO
THE SURFACE WITH ANY THUNDERSTORMS. THE MAIN THING WELL BE
MONITORING IS THE PROSPECTS FOR LOCALLY HEAVY RAINFALL/TRAINING
CELLS ACROSS THE NORTHERN ZONES...WHERE SOME SNOW MELT IS STILL IN
THE PICTURE.

FORECAST HIGH TEMPERATURES LOOK REASONABLE...WITH ONLY MINOR TWEAKS
MADE TO NEAR-TERM TEMPERATURE/DEW POINT GRIDS.  -MJ

PREV DISCUSSION... /ISSUED 310 AM EDT MON MAR 26 2007/

SHORT TERM /TODAY THROUGH TUESDAY/...
COMPLEX FORECAST TODAY GIVEN QPF UNCERTAINTIES AND AFFECTS ON
HYDRO CONCERNS. UPPER WAVE IS MOVING ACROSS MICHIGAN EARLY THIS
MORNING WITH SHOWERS AND STORMS ACROSS THE SOUTHERN PART OF THE
STATE, ASSOCIATED WITH VORT LOBE ALONG WARM FRONTAL BOUNDARY
STRETCHING FROM MI TO THE CAROLINAS. BOTH THE GFS AND NAM BRING
THIS VORT MAX ACROSS THE AREA THIS MORNING WHILE STRENGTHENING IT
AS IT MOVES THRU DURING THE 12Z-18Z TIME FRAME. BOTH MODELS WANT
TO MAXIMIZE A BULLSEYE OF QPF ACROSS CENTRAL NEW YORK IN EXCESS OF
AN INCH, WHILE LATEST RUNS OF BOTH THE LOCAL WRF AND RUC MODELS
PAINT MUCH LIGHTER QPF ACROSS THE REGION. ATTM, WE THINK THAT BOTH
THE GFS AND NAM MAY BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS,
AND THUS WE HAVE FAVORED MUCH LIGHTER AMTS THAN THE GFS/NAM...
ESPECIALLY GIVEN THAT BEST THERMAL RIDGING REMAINS ACROSS WRN NYS
TODAY AND OUR AREA SEES COLD AIR DAMMING, AS THE WARM FRONT PUSHES
NE BUT LIKELY NOT TO MAKE IT THRU THE EASTERN ZONES GIVEN EASTERLY
FLOW. WILL KEEP MENTION OF THUNDER IN FORECAST GIVEN PRETTY GOOD
MID LEVEL LAPSE RATES.

MODELS INDICATE A BIT OF A BREAK IN PRECIP CHCS THIS AFTN AS VORT
MAX MOVES EAST. FRONT COMES THRU THE REGION THIS EVENING WITH
ANOTHER ROUND OF SHRA. SOME CLDS AND MAYBE SOME SPRINKLES LINGER
INTO TUESDAY MORNING BEFORE GENERAL DRYING TREND.

HYDROLOGY...
EXPECTED RAINFALL IN THE HYDRO MODELS HAS CAUSED SEVERAL POINTS
ON THE SUSQUEHANNA AND SUPPORTING TRIBUTARIES UPSTREAM TO SURGE TO
MINOR FLOODING. ONLY SIGNIFICANT SNOW PACK STILL REMAINING IS
OVER THE SOUTHERN TUG HILL LAKE EFFECT ZONE OF ONEIDA COUNTY. THE
RELEASE OF THAT WATER NEXT FEW DAYS...AND RAINFALL FCSTS FOR
TODAY PROMPTED THE ISSUANCE OF A FLOOD WATCH FOR THE AREA AND THIS
WATCH IS CONTINUED FOR THIS AFTN THRU TUESDAY AFTN. MINOR FLOODING
OF SMALLER STREAMS AND MOHAWK RIVER AT UTICA IS POSSIBLE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NYZ009-037.

PA...NONE.
&&

LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Mar 26, 3:40 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EDT MON MAR 26 2007

NYZ009-037-270745-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
340 AM EDT MON MAR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE
ASKED TO CALL IN RAINFALL AMOUNTS OVER HALF AN INCH.

NYZ044>046-055>057-PAZ038-039-270745-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-
SUSQUEHANNA-
340 AM EDT MON MAR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SECTIONS OF THE
SUSQUEHANNA...CHENANGO...AND TIOUGHNIOGA RIVERS. MINOR FLOODING
IS EXPECTED WITH RIVER CRESTS MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOOD WARNINGS WILL CONTINUE FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE
ASKED TO CALL IN RAINFALL AMOUNTS OVER HALF AN INCH.

NYZ015>018-022>025-036-062-PAZ040-043-044-047-048-072-270745-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
340 AM EDT MON MAR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE
ASKED TO CALL IN RAINFALL AMOUNTS OVER HALF AN INCH.

In the hours before

Special weather statement, Mar 26, 2:52 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT MON MAR 26 2007

NYZ018-036-037-261945-
MADISON NY-ONEIDA NY-ONONDAGA NY-
252 PM EDT MON MAR 26 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED 6 MILES SOUTHWEST OF PLAINVILLE...AND MOVING EAST AT 50
  MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VILLAGE GREEN AND SENECA KNOLLS AT 300 PM EDT...
  WOODARD AND BAYBERRY AT 305 PM EDT...
  NORTH SYRACUSE AND MATTYDALE AT 310 PM EDT...
  MINOA AND EAST SYRACUSE AT 315 PM EDT...
  BRIDGEPORT AND KIRKVILLE AT 320 PM EDT...
  LAKEPORT AND SULLIVAN AT 325 PM EDT...
  UNION CORNERS AND SOUTH BAY AT 330 PM EDT...
  WAMPSVILLE AND LENOX AT 335 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:45 PM EDTSevere Thunderstorm WarningBGMOneida, Otsego60 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.